Louisiana, 2021

Damaging Wind in Louisiana, May 25, 2021

May 25, 2021 · NWS SHV · 1 event in 1 county or zone

A shortwave trough progressed east across North Texas during the morning of May 25th, with large scale ascent and a strong southerly low level jet contributing to a complex of showers and thunderstorms that progressed east into portions of Northeast Texas during the afternoon. This complex was able to tap moderate instability that had developed in response to diurnal heating, resulting in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shortwave trough progressed east across North Texas during the morning of May 25th, with large scale ascent and a strong southerly low level jet contributing to a complex of showers and thunderstorms that progressed east into portions of Northeast Texas during the afternoon. This complex was able to tap moderate instability that had developed in response to diurnal heating, resulting in isolated severe thunderstorms developing along the lead outflow boundary across East Texas and Northwest Louisiana. As a result, damaging winds downed trees across portions of East Texas, before downing additional trees and power lines south of Benton in Northern Bossier Parish. These storms eventually weakened by late afternoon in response to diminished heating and instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 25, 1:30 PM CST, 2 hours earlier.

Area forecast discussion, May 25, 1:30 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Shreveport LA
230 PM CDT Tue May 25 2021

.SHORT TERM.../Tonight through Wednesday Night/

Convection to persist along a weak MCS boundary through the
remainder of the afternoon, diminishing early this evening before
reaching MLU/ELD. Could see gusty winds and locally heavy rainfall
with some storms.

A weak upper-trough sweeping east within near zonal flow across
the Red River Valley of north Texas into Arkansas will support
scattered convection overnight mainly north of Interstate 20. On
Wednesday morning, convection to become more widespread across
southern Arkansas into North Louisiana as upper-trough interacts
with lingering boundary that swept across the region today.

Temperatures both tonight and Wednesday night to fall to around
70 degrees, with high temperatures on Wednesday in the mid to
upper 80s. /05/

.LONG TERM.../Thursday through Tuesday/

As we move ahead into the long-term period, upper ridging to our SW
will generally maintain warm and dry conditions during Thursday with
highs in the mid and upper 80s to near 90 degrees. However, a late
season cold front will arrive by late Thursday night through early
Friday with showers and thunderstorms advancing down to I-30 and
then expanding areawide through the day on Friday with the front
slowing its southward progression and potentially stalling briefly.
Looking farther out to Friday night, the front will get some added
forcing from a potent shortwave disturbance diving down across the
Middle Red River Valley late Friday night through Saturday morning.
This shortwave will help to reinforce the front farther south and
aid in additional convection through much of Saturday before both
features advance farther south toward the coast by Saturday night
into Sunday. The threat of severe weather with this shortwave still
appears to be generally low for now with less instability overnight,
but it will be worth monitoring as we get closer to Friday night and
Saturday morning.

Expect below normal temperatures to persist from Saturday through
Sunday with much improved weather on Sunday behind the cold front.
Favorable weather looks to extend into the Memorial Day holiday on
Monday as upper level ridging is expected to return and serve as the
dominant feature through early next week. The GFS does indicate some
subtle signs of possible sea breeze convection during the afternoon
hours both Monday and Tuesday with the ridge weakening slightly, but
the ECMWF is firm in keeping the upper ridge more dominant across
our region and the forecast does generally reflect more of the ECMWF
solution with temperatures returning near normal for late May/early
June.

/19/

&&

.PREV DISCUSSION... /issued 1231 PM CDT Tue May 25 2021/

AVIATION...
With the exception of ELD/MLU, showers and thunderstorms expected
across area terminals through 26/00Z. Conditions to improve
overnight with showers and isolated thunderstorms again possible
across ELD/MLU from 26/12Z-26/18Z. Mainly VFR conditions to
prevail across area terminals with the exception of MVFR ceilings
possible areawide from 26/06Z-26/17Z. Otherwise, south winds 10
knots this afternoon to become 5 knots or less overnight,
increasing to 10 knots again on Wednesday. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  87  71  89 /  30  30   0  10
MLU  69  87  70  89 /  20  30   0  10
DEQ  68  85  69  87 /  30  40  10  10
TXK  70  86  71  88 /  30  30  10  10
ELD  68  87  68  90 /  40  30  10  10
TYR  70  86  71  88 /  20  20   0   0
GGG  69  85  69  86 /  30  20   0   0
LFK  69  87  69  88 /  20  30   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/19
Hazardous weather outlook, May 25, 1:53 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
253 PM CDT Tue May 25 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-262000-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
253 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Widespread showers and thunderstorms are likely this afternoon
through early this evening. A few storms could produce strong
gusty winds, locally heavy rain, and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Chances for showers and thunderstorms continue into Wednesday as
a weak upper level low moves across the region. Dry and very warm
conditions are expected on Thursday, but showers and thunderstorms
will return starting late Thursday night and continue on through
Friday and Saturday in association with a late spring season cold
front followed by a strong upper level disturbance. A few storms
could produce gusty winds and locally heavy rain, while isolated
flash flooding cannot be ruled out. More favorable weather will
return on Sunday through the Memorial Day holiday with very low
rain chances.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters is not anticipated through tonight.

19

In the hours before

Special weather statement, May 25, 1:30 PM CST, 2 hours before
Special Weather Statement
National Weather Service Shreveport LA
230 PM CDT Tue May 25 2021

TXZ125-126-137-138-149>151-153-252030-
Upshur TX-Gregg TX-Cherokee TX-Panola TX-Harrison TX-Marion TX-
Rusk TX-Shelby TX-
230 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HARRISON...PANOLA...
RUSK...NORTHWESTERN SHELBY...EASTERN UPSHUR...GREGG AND NORTHEASTERN
CHEROKEE COUNTIES UNTIL 330 PM CDT...

At 230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gilmer to near East Mountain to near
Kilgore to near Henderson to 7 miles south of Joinerville to near
Ponta. Movement was east at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Longview, Marshall, Henderson, Kilgore, Carthage, White Oak, Gilmer,
Hallsville, Jefferson, Tatum, Tenaha, Timpson, Ore City, Clarksville
City, Beckville, East Mountain, Deberry, Elysian Fields, Pinehill and
Berea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3288 9422 3261 9413 3238 9408 3221 9407
      3204 9409 3185 9421 3185 9513 3209 9495
      3221 9491 3240 9488 3270 9494 3287 9499
TIME...MOT...LOC 1930Z 274DEG 32KT 3278 9490 3267 9484 3241 9477 3223
9480 3209 9486 3189 9503

19
Special weather statement, May 25, 2:33 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
333 PM CDT Tue May 25 2021

TXZ151-153-252115-
Panola TX-Shelby TX-
333 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PANOLA AND
NORTHWESTERN SHELBY COUNTIES UNTIL 415 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm over
Timpson, or 15 miles northwest of Center, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carthage, Tenaha, Timpson, Joaquin, Gary City, Midyett, Deadwood,
Front, Stockman, Woods and Paxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3180 9443 3186 9446 3188 9446 3192 9451
      3198 9445 3223 9437 3228 9406 3220 9404
      3199 9404 3199 9402 3192 9398 3177 9439
TIME...MOT...LOC 2033Z 222DEG 22KT 3189 9441

04
Local storm report, May 25, 2:51 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
351 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     4 W HENDERSON           32.17N 94.86W
05/25/2021                   RUSK               TX   PUBLIC

            TREES DOWN ON CR 424 AND CR 483 WEST OF
            HENDERSON.

&&

25
Local storm report, May 25, 2:53 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
353 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     2 S ROLLING MEADOWS     32.38N 94.81W
05/25/2021                   GREGG              TX   EMERGENCY MNGR

            TREE DOWN ACROSS FM 2276 EAST OF KILGORE.

&&

25
Special weather statement, May 25, 3:24 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Shreveport LA
424 PM CDT Tue May 25 2021

LAZ001-002-010-011-252200-
De Soto LA-Bossier LA-Red River LA-Caddo LA-
424 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE SOTO...NORTHWESTERN
RED RIVER...SOUTHERN CADDO AND SOUTHEASTERN BOSSIER PARISHES UNTIL
500 PM CDT...

At 423 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Logansport to near
Stonewall to 7 miles southeast of Greenwood. Movement was east at 55
mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Shreveport, Mansfield, Stonewall, Keachi, Grand Cane, Longstreet,
Keat Chie, Carmel, Spring Ridge, Grand Bayou, Kingston, Loggy Bayou,
Koran, Ninock, Crichton, Kickapoo, Keithville, Mc Dade, Reeds Store
and Gloster.

LAT...LON 3204 9341 3233 9344 3245 9348 3234 9404
      3225 9403 3202 9403
TIME...MOT...LOC 2123Z 261DEG 46KT 3209 9389 3226 9385 3237 9388

04
Special weather statement, May 25, 3:28 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
428 PM CDT Tue May 25 2021

LAZ001-002-252200-
Bossier LA-Caddo LA-
428 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CADDO AND CENTRAL BOSSIER
PARISHES UNTIL 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belcher to near Fosters to 6 miles south
of Bossier City. Movement was east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Shreveport, Bossier City, Haughton, Blanchard, Benton, Eastwood,
Fosters, Dixie, Alden Bridge, Ferguson, Princeton, Fillmore, Linton,
Bodcau, Bellevue, Barksdale Air Force Base, Ivan, Sligo and Red
Chute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3246 9345 3237 9388 3254 9381 3270 9395
      3287 9349 3283 9346 3280 9346 3279 9347
      3277 9347 3276 9345 3250 9345 3249 9344
TIME...MOT...LOC 2127Z 251DEG 34KT 3273 9380 3260 9366 3242 9369

04

The radar

The Shreveport radar (KSHV), 21 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bossier

When
May 25, 3:30 PM CST
Where
Bossier County, 1.42 mi NNW of Vanceville
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.619, -93.740

A tree was blown down onto power lines several miles south of Benton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952557.